Avalanche, Salt River & Wyoming Ranges
- When
- January 12, 1:30 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Three men were killed near Cottonwood Lake when an avalanche enveloped them and their snowmobiles. The slide was estimated to have been one-half mile long, 400 yards wide at the bottom, and covered about 10 acres at an average depth of 10 feet in the runout zone.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Three men were killed near Cottonwood Lake when an avalanche enveloped them and their snowmobiles. The slide was estimated to have been one-half mile long, 400 yards wide at the bottom, and covered about 10 acres at an average depth of 10 feet in the runout zone. The snow was powerful enough to uproot or snap trees that were two feet in diameter. The strength of the slide allowed it to push across an open meadow and then uphill before slowing to a stop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 12, 3:09 AM MST, 10 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 309 AM MST SAT JAN 12 2008 .SHORT TERM...TODAY THROUGH MONDAY NIGHT WITH THE EXCEPTION OF SOME SPOTTY LIGHT SNOW LINGERING IN FAR WESTERN WYOMING...NAMELY JAC WHERE VSBY IS DOWN TO A MILE IN LIGHT SNOW UNDERNEATH AN ISOLATED SNOW SHOWER AND ON TETON PASS WHERE THE WEB CAM IS INDICATING ONGOING SNOWFALL...AND 4SM -SN AT AFO...SNOWFALL IS WINDING DOWN IN WESTERN WY AND SHOULD CONTINUE TO DISSIPATE FOR THE NEXT COUPLE OF HOURS. THE ACTION HAS SHIFTED TO AREAS EAST OF THE DIVIDE IN NORTHERN WY WHERE WEAK INSTABILITY AND FAVORABLE NORTHWEST FLOW IS PRODUCING LIGHT SNOW IN ASSOCIATION WITH A WEAK VORT LOBE. THERE IS ANOTHER UPSTREAM VORT LOBE NOW ENTERING WESTERN IDAHO WHICH WILL CONTINUE THE LIGHT SNOWFALL IN WESTERN WY AND IN THE BIG HORN MTNS TODAY WITH THIS FEATURE TRACKING EAST ACROSS CENTRAL WY AROUND 18Z. ANY ADDITIONAL SNOWFALL...HOWEVER...WILL BE WEAKER AS THE AIRMASS STABILIZES. THE NEXT WELL DEVELOPED BAROCLINIC LEAF WITH THE DRY AIR BEHIND IT HAVING PROGRESSED TO 130W WILL BE TRACKING EAST NORTHEAST INTO CANADA WITH THE TRAILING VORT LOBE TRACKING ACROSS WESTERN WY LATE TONIGHT. THIS NEXT FEATURE WILL CONTINUE THE THREAT OF LIGHT SNOW ACROSS WESTERN WY AND THE BIG HORN MTNS TONIGHT...GRADUALLY TAPERING OFF BY LATE SUNDAY. AMOUNTS WILL BE LIGHT HOWEVER. OTHERWISE...THE AIRMASS WILL CONTINUE TO STABILIZE AND INVERSIONS WILL BECOME ESTABLISHED WITH SURFACE HIGH PRESSURE BUILDING INTO THE AREA. MONDAY MORNING. TEMPS BETWEEN ZERO AND 10 BELOW WILL BE COMMON IN TRAPPED SNOW COVERED CENTRAL BASINS ALONG WITH SOME 15 BELOW READINGS IN THE UPPER GREEN RIVER BASIN. THE NEXT UPSTREAM SYSTEM NOW TRACKING EAST ACROSS 175 WEST WILL TRACK EAST AND WILL LIKELY INCREASE SNOWFALL OUT WEST BY MONDAY NIGHT AS THE NW FLOW BECOMES MORE DIFFLUENT. THIS SYSTEM WILL BE TRACKING RATHER SWIFTLY SO ANY SNOWFALL SHOULD BE OF RELATIVELY SHORT DURATION. THE ECMWF STILL ADVERTISES MORE OF A SPLIT FLOW WITH THE GFS SLIGHTLY FASTER AND FARTHER NORTH. INCREASED POPS FAIRLY CONSERVATIVELY FOR NOW FOR MON NT IN NW WY BASED ON UNCERTAINTY OF THIS SYSTEM. WITH THE GRADIENT TIGHTENING HAVE INCREASED SOUTHWEST WINDS IN THE SOUTHERN WIND CORRIDOR FROM THE GREEN MOUNTAINS TO CPR WITH GUSTS OF UP TO 45 MPH FOR MONDAY NIGHT. THE SURFACE PRESSURE GRADIENT IS PROGGED TO BE 17MB BETWEEN RKS AND GCC BY 12Z TUE SO FUTURE WIND HILITES ARE A STRONG POSSIBILITY FOR THIS AREA DURING THIS TIME FRAME. ALSO 700MB WINDS OF 45 KTS ARE PROGGED BY THE NAM TO OCCUR JUST EAST OF CPR. WEST SOUTHWEST WINDS SHOULD GUST TO OVER 50 MPH ON THE SLOPES EAST OF THE DIVIDE INCLUDING CHIEF JOSEPH AS THERE WILL BE A MOUNTAIN TOP INVERSION MONDAY NT. THE WINDS IN THE CODY FOOTHILLS ALSO NEED TO BE WATCHED MONDAY AS A NNW FLOW JUST ABOVE MTN TOP LEVEL ALMOST PARALLEL TO THE MOUNTAIN RANGES COMPRESSES THE STRONG GRADIENT WIND DOWN TOWARD THE FOOTHILLS BUT FOR NOW DO NOT HAVE THE WINDS MUCH STRONGER THAN 20 KNOTS THERE. .LONG TERM...TUESDAY THROUGH SATURDAY MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH PATTERN CHANGE NEXT WEEK...WITH A LARGE AMPLITUDE RIDGE ALONG 130W...AND A LONGWAVE TROUGH ACROSS MOST OF THE NATION. A STRONG TROUGH AND ASSOCIATED COLD FRONT WILL PUSH THROUGH THE AREA ON TUESDAY. THE 00Z GFS STILL KEEPS THE BULK OF THE ENERGY WITH THIS TROUGH ACROSS THE NORTHERN ROCKIES SLIDING INTO THE NORTHERN PLAINS...WHILE THE 00Z ECMWF SPLITS THE TROUGH...WITH SOME ENERGY SLIDING TO THE NORTH...SIMILAR TO THE GFS...BUT WITH SOME ENERGY DIVING SOUTH SOUTHEAST INTO THE FOUR CORNERS AREA. THE GFS SOLUTION WOULD BE WINDIER...WITH LESS SNOW ACROSS THE WEST THAN THE ECMWF SOLUTION...BUT BOTH SHOULD RESULT IN A ONLY A QUICK SHOT AT SOME SNOW...WITH EVEN THE LOWER ELEVATIONS EAST OF THE DIVIDE POSSIBLY SEEING SOME SNOW...AS THE COLD FRONT PUSHES SOUTH ACROSS THE AREA TUESDAY/TUESDAY EVENING. HAVE LEANED TOWARD THE GFS SOLUTION FOR NOW. AFTER THIS INITIAL TROUGH PUSHES THROUGH...A STRONG NORTH NORTHWEST FLOW WILL PREVAIL ACROSS THE FORECAST AREA FOR THE REMAINDER OF THE EXTENDED. THIS WILL RESULT IN A FEW QUICK MOVING CLIPPER SYSTEMS...WHICH WILL BRING REINFORCING SHOTS OF CANADIAN AIR...AND SOME MAINLY OROGRAPHIC SNOW...ESPECIALLY ACROSS THE NORTHERN MOUNTAINS. THE BEST SHOT AT SNOW...CURRENTLY APPEARS TO BE IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME...WITH THE BIGHORN MOUNTAINS RECEIVING THE MOST SNOW IN THIS PATTERN. TEMPERATURES FOR THE EXTENDED WILL REMAIN BELOW AVERAGE...WITH THE COLDEST AIR EXPECTED WEDNESDAY AND THURSDAY. && .AVIATION... ISOLATED TO SCATTERED SNOW SHOWERS WILL CONTINUE ACROSS THE WESTERN MOUNTAINS AND FAR WESTERN VALLEYS THIS MORNING...INCLUDING KJAC...BEFORE A BREAK IN THE ACTION IS EXPECTED FOR THE AFTERNOON...BEFORE THE NEXT SYSTEM BRINGS MORE SNOW SHOWERS BACK INTO WESTERN WYOMING TONIGHT. SCATTERED SNOW SHOWERS ARE EXPECTED TO CONTINUE FOR MOST OF THE DAY ACROSS THE BIGHORN MOUNTAINS AND ADJACENT LOWER ELEVATIONS. BRIEF IFR CONDITIONS CAN BE EXPECTED IN THESE SHOWERS. SOME PATCHY FOG/LOW CLOUDS ALSO COULD OCCUR ACROSS THE UPPER GREEN RIVER BASIN THIS MORNING...INCLUDING KPNA. THE REST OF THE AREA SHOULD BE VFR THROUGH 06Z TONIGHT. && .FIRE WEATHER... LIGHT SNOWFALL WILL CONTINUE IN WESTERN WY AND IN THE BIG HORN MTNS THROUGH SUNDAY MORNING AND THEN WILL GRADUALLY TAPER OFF. THE LIGHT SNOWFALL IN THE NORTHERN BIG HORN BASIN SHOULD BE OVER BEFORE NOON TODAY. THE AIRMASS WILL BEGIN TO STABILIZE ALONG WITH INVERSIONS BECOMING WELL ESTABLISHED BY MONDAY AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA. WEST SOUTHWEST WINDS WILL INCREASE SIGNIFICANTLY OVER THE EAST SLOPES OF THE MOUNTAINS AS WELL AS ACROSS THE SOUTHERN WIND CORRIDOR MONDAY NIGHT AS THE PRESSURE GRADIENT TIGHTENS SIGNIFICANTLY AHEAD OF THE NEXT QUICK MOVING ROBUST PACIFIC SYSTEM TRACKING EAST SOUTHEAST FROM SOUTHERN BC. THIS WEATHER FEATURE WILL BRING A QUICK SHOT OF ACCUMULATING SNOWFALL TO NORTHWEST WY MONDAY NIGHT INTO TUESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...WM AVIATION...WM FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SAT JAN 12 2008 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SAT JAN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SNOWFALL ACCUMULATIONS. THANK YOU. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Salt River & Wyoming Ranges | 2008-01-12 | 55 | Male | Outside/Open Areas | Direct |
| Avalanche, Salt River & Wyoming Ranges | 2008-01-12 | 51 | Male | Outside/Open Areas | Direct |
| Avalanche, Salt River & Wyoming Ranges | 2008-01-12 | 42 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65482.